Colorado, 2023Wildfire in Colorado, July 28 to 31, 2023
July 28 to 31, 2023 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire 20 miles northwest of Pagosa Springs in the San Juan National Forest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 20 miles northwest of Pagosa Springs in the San Juan National Forest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 10:33 AM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 28, 10:33 AM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1133 AM MDT Fri Jul 28 2023
.SHORT TERM...(Today through Saturday)
Issued at 210 AM MDT Fri Jul 28 2023
A few waves passing to our north and the wobbling high pressure to
our south will cause drier air to advect into the region today.
Overall this will limit the amount of instability and ultimately
cause a decrease in convection this afternoon. The Divide will have
the better chances for scattered showers and storms. More isolated
convection is possible in the Tavaputs, Roan Cliffs, Flat Tops,
Grand Mesa and Unitas. Wetting rains will be confined to the higher
elevations with little to no rain in the valleys. Gusty outflow
winds will be the main concern especially with the many ongoing
wildfires. There is little to no change in the midlevel temperatures
that have been persistent for several days. This will again promote
large dewpoint spreads and highs 5-10 degrees above normal. Like
yesterday dry thunderstorms are possible along with localized
elevated fire weather conditions. Most of the convection should
diminish in the late evening. Tomorrow the high pressure will become
centered just south of the Four Corners. Weak moisture occurs in
this region due to drifting of the high. Terrain-driven convection
is expected over the higher elevations and overall coverage will be
similar to today. The one difference will be chances for isolated
showers and storms in the southeast Utah mountains. Gusty outflow
winds and dry thunderstorms are the main concern with limited
wetting rains. High temperatures should end up very close to what
occurs today.
.LONG TERM...(Saturday night through Thursday)
Issued at 210 AM MDT Fri Jul 28 2023
Saturday evening, the high pressure is centered on the Colorado-New
Mexico border with ridging extending north along the Rocky
Mountains, and the low off the Pacific Northwest is just starting to
climb the ridge as it moves on shore. As the low plows into the
ridge, it dislodges the high from its anchor point where it's been
for the past week, letting it slide east out onto the plains Sunday.
The inverted trough under the high rounds the western edge and tracks
north along the Baja Peninsula, opening the door for the deep
moisture over the Gulf of California, the Sonoran Desert and
southern Arizona to push up through northern Arizona into southern
Utah and Southwestern Colorado initiating the first full monsoonal
surge of the season. Convective activity will pick up across the
Four Corners area into the southern Mountains through the day Sunday
and continue to push north into the central mountains through the
evening. An initial look at the dynamics indicates CAPEs of a few
hundred and sheer through the column of about 15 kts won't
necessarily produce severe storms, but will make for efficient rain
makers as they wring out on the southern faces of the San Juan
Mountains. Add to this the weak steering flow out of the south,
these slow moving storms will be a threat for localized heavy rain
with risks for flash flooding beginning Sunday evening.
With the high parked over northern Texas, the deep moisture
continues to stream into the region Monday, pushing north to the
Wyoming border through the day. Expect isolated to scattered showers
and thunderstorms through the lower valleys and over the higher
terrain north of the I-70 corridor across eastern Utah and Western
Colorado, with more widespread storms through the central and
southern mountains. Models indicate the inverted trough may move
north over the region overnight Monday to support nocturnal
convection, some of which could become strong with the increased
CAPE and sheer with the trough; definitely something to watch. With
the deep moisture and weak steering flow, flash flooding will
continue to be the primary threat with these storms.
This pattern will continue Tuesday with widespread thunderstorms
across the higher terrain along and south of the I-70 corridor with
scattered storms through the lower elevations and across the
northern mountains. This activity will be supported by another
disturbance moving up around the high. By Wednesday, the high
circulates drier air into the Desert Southwest to close the tap on
the deeper moisture. This will decrease the coverage and intensity
of the showers and thunderstorms across the region by Thursday, and
this drying trend looks to continue into the end of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1126 AM MDT Fri Jul 28 2023
Threat of afternoon convection will be confined to higher terrain,
mainly along the Divide. Dry conditions will minimize the
possibility for rain over TAF sites, however, gusty outflow winds
from nearby convection will likely spread across adjacent valleys
by mid-afternoon. Storms wane after sunset, with terrain driven
winds anticipated overnight. Saturday will generally mimic
conditions this afternoon, with the exception of an uptick in
storm coverage across the southwest San Juans.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Jul 28, 2:48 AM MST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
348 AM MDT Fri Jul 28 2023
COZ001>014-017>023-UTZ022>025-027>029-291000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
348 AM MDT Fri Jul 28 2023
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and Tonight.
Isolated to scattered showers and storms are expected this afternoon
and evening mainly over the higher elevations. Strong gusty winds
will be possible around these showers.
.DAYS TWO THROUGH SEVEN...Saturday through Wednesday.
Showers and storms will be possible each afternoon through Wednesday.
Chances for moderate to heavy rain increase on Sunday, Monday and
Tuesday as storms become more widespread.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Southwestern San Juan Mountains
- When
- July 28, 12:44 PM MST to July 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Property damage
- $400,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Bear Creek Fire started in late July from a lightning strike 20 miles northwest of Pagosa Springs in the San Juan National Forest. The fire grew to 1,093 acres before it was contained in late September.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 28, 20232 deaths · $552,000 · 5 events
- Tornado and Damaging Winds in Ohio, July 28 to 29, 20231 death · $230,000 · EF1 · 13 events
- Hail and Damaging Wind in Nebraska, July 28, 2023$29 million · 4 in hail · 13 events
- Damaging Winds in Maryland, July 28, 2023$6.9 million · 70 kt wind · 40 events
- Rip Current in Michigan, July 28, 20231 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 28, 2023$1.3 million · 4 in hail · 43 events
- Hail in Kansas, July 28, 2023$8.3 million · 2 in hail · 3 events
- Hail and Damaging Winds in Virginia, July 28, 20231 injured · $786,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flood in Wisconsin, July 28, 2023$169,000 · EF1 · 40 events
- Hail and Damaging Wind in Montana, July 28 to 30, 2023$1.0 million · 2.5 in hail · 13 events
- Tornadoes and Hail in Illinois, July 28, 2023EF1 · 77 events
- Tornadoes and Hail in Iowa, July 28, 2023$133,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128864.